Melanoma Drug's Link to Second Cancers Explained
The recently approved melanoma drug vemurafenib (Zelboraf) accelerates growth of nonmelanoma skin cancers but does not cause the secondary cancers, an international research team has concluded.
In laboratory studies, the BRAF inhibitor vemurafenib stimulated mitogen-activated protein kinase (MAPK) signaling that led to increased proliferation of cells harboring RAS mutations, particularly HRAS. The cell growth was blocked by concomitant treatment with a MEK inhibitor.
The findings provide an explanation for a concerning side effect of vemurafenib and point the way to development of new BRAF inhibitors that do not stimulate paradoxical MAPK signaling, investigators reported in the Jan. 19 issue of the New England Journal of Medicine.
"Our data indicate that RAS mutations are present in about 60% of cases in patients who develop skin squamous-cell cancers while treated with vemurafenib," Antoni Ribas, MD, of the University of California Los Angeles, said in a statement.
"This RAS mutation is likely caused by prior skin damage from sun exposure, and what vemurafenib does is accelerate the appearance of these skin squamous-cell cancers, as opposed to being the cause of the mutation that starts these cancers."
About half of patients with metastatic melanoma have the BRAF V600E mutation, which causes cancer cell proliferation and survival by means of MAPK signaling. Vemurafenib shuts down the cell growth by inhibiting BRAF kinase.
In an editorial that accompanies the study, Ashani T. Weeraratna, PhD, of the Wistar Institute in Philadelphia, concluded that the findings suggest the need to know patients' RAS status before initiating treatment with a BRAF inhibitor.
In clinical trials, treatment with the BRAF inhibitor was associated with high response rates and improved overall survival as compared with conventional chemotherapy. However, as clinical experience with vemurafenib increased, so did the appearance of secondary squamous-cell skin cancers.
About a fourth of patients treated with vemurafenib have developed the secondary skin cancers. The lesions were easily removed, and patients remained on vemurafenib. Nonetheless, the secondary malignancies created some concern.
The possibility that vemurafenib caused the secondary cancers could not be ruled out until Ribas and colleagues conducted clinical and laboratory studies to elucidate the process underlying the nonmelanoma skin cancers' emergence.
Using tumor samples obtained from patients who participated in vemurafenib clinical trials, investigators sequenced tumor DNA for the presence of oncogenic mutations in HRAS, NRAS, KRAS, CDKN2A, and TP53. The studies revealed RAS mutations in 13 of the specimens, and 12 of the 13 mutations were in HRAS.
Analysis of a validation set of 14 tumor specimens showed RAS mutations in eight, four of which were in HRAS, the most common being HRAS Q61L.
Studies of cell lines harboring HRAS Q61L showed that exposure to vemurafenib was associated with MAPK signaling and activation of ERK-mediated transcription.
In a mouse model of HRAS Q61L-mediated skin cancer, mutant cells were induced by application of the carcinogen DMBA and the tumor promoter TPA. Treatment with a vemurafenib analog reduced tumor latency by 45% and the interval between initial lesion develop and maximal tumor burden by 35% but did not increase the number of lesions.
Investigators found identical lesions in mice treated with DMBA and TPA and those treated with DMBA, TPA, and the vemurafenib analog. Moreover, no lesions arose in mice exposed to DMBA and the analog without TPA.
Finally, the authors studied DMBA-transformed mouse skin cells that expressed HRAS Q61L. Exposure to the vemurafenib analog induced ERK phosphorylation (pERK, a marker of MEK signaling) and proliferation of the cells. Administration of a MEK inhibitor abolished pERK activation by the vemurafenib analog.
Treatment with the MEK inhibitor reduced tumor development by 91% in mice exposed to DMBA, TPA, and the vemurafenib analog but did not induce remission of established tumors.
The findings not only confirm "paradoxical activation" of MAPK by vemurafenib, leading to HRAS-mediated secondary skin cancers, but also point the way toward a potentially more effective approach to treatment, according to the author of an accompanying editorial.
"These data provide a rationale for the use of inhibitors farther down the pathway, such as MEK inhibitors," wrote Weeraratna.
"Indeed, treatments that combine BRAF and MEK inhibitors are showing great promise in preclinical models."
The findings left one key question unanswered: Why do so many patients have the HRAS Q61L mutation?
"The current study shows that vemurafenib itself does not increase the number of tumors; it merely decreases their latency," Weeraratna continued. "This suggests that the mutations must already exist in a subset of cells, although a more comprehensive study is warranted to address this possibility."
Source : Medpage Today
Link to sou
Yervoy (ipilimumab): Risk Evaluation and Mitigation Strategy (REMS) - Severe Immune-Mediated Adverse Reactions
ISSUE: Bristol-Myers Squibb informed healthcare professionals about the risk evaluation and mitigation strategy (REMS), developed in collaboration with FDA, that is required to ensure that the benefits of Yervoy outweigh the risks of severe and fatal immune-mediated adverse reactions. The Yervoy REMS consists of a Communication Plan to inform healthcare professionals of the serious risks of Yervoy, to facilitate early identification of these risks, and an overview of recommended management of patients with moderate or more severe immune-mediated adverse reactions.
BACKGROUND: Yervoy was approved March 2011 with the Prescribing Information including a Boxed Warning stating that use of the product can result in severe and fatal immune-mediated adverse reactions due to T-cell activation and proliferation. These immune-mediated reactions may involve any organ system; however, the most common severe immune-mediated adverse reactions are enterocolitis, hepatitis, dermatitis (including toxic epidermal necrolysis), neuropathy, and endocrinopathy. The majority of these immune-mediated reactions initially manifested during treatment; however, a minority occurred weeks to months after discontinuation of Yervoy.
RECOMMENDATION: Healthcare providers were advised to read the boxed warning and accompanying full Prescribing Information for a complete description of these risks and their management and were advised to discuss the risks that may be associated with therapy with patients and their caregivers. Clinicians were advised to:
- permanently discontinue Yervoy and initiate systemic high dose corticosteroid therapy for indentified severe immune-mediated reactions.
- assess patients for signs and symptoms of enterocolitis, dermatitis, neuropathy and endocrinopathy and evaluate clinical chemistries including liver function tests and thyroid function tests at baseline and before each dose.
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm1
- Download form2 or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
Link to Source